to stop taking my anxiety meds cos of weight gain!! Mirtazapine :((43 Posts)
I have only been on them a week but Christ I am fucking ravenous all the time I have already gained 2lbs and my clothes are tighter. I am also quite tired and lethargic so feel uninclined to exercise which doesn't help
Has anyone else had this? did it level off at all? And Is there anything else you can take to counteract the hungry-ness ...have googled a bit and have read people say they have been given metformin at the same time as mirtazapine. I think as an anti-anxiety drug its helpful as I am already starting to feel slightly better in myself but fucking hell I don't want a 2 pound weight gain every week
If it carries on I will be tempted to not take them as tbh my figure is very important to me and I would rather have the anxiety !
Mirtazipine is well know for this. Go back and ask for different meds. Duloxetine is similar and there isn't usually weight gain with it.
Hope you feel better soon.
I took them last year and they were amazing for pulling me out of a dark depression and terrible anxiety. Nothing else worked for me. However I did put weight on, about 2 stone in 4 months! I didn't stay on them for any longer and tried to keep the momentum up with my mood through exercise and getting out and about. The weight came off really quickly and I haven't needed any medication since. If I ever got so low again I'd definitely take them, and I'm someone whose body image can really affect my self esteem.
2 stone Pretending oh my actual god
I am tiny 5 foot nothing and literally have to stay around 8 stone or I look big, I would feel huge if I put that amount on :,(((((
I am glad you are feeling better though now xxx
This drug saved my life following a terrible trauma some years ago. However I put on three stone the first year ( I had been underweight following the trauma and this has such an appetite stimulant) As a consequence I became overweight for the first time in my life and am still trying to shift it years on. Saying that I don't regret a thing, it's a wonderful drug and the sedating effects were just what I also needed to get me through day to day. I stopped after about five years and when i was over the worst and sadly it didnt 'even out' I carried on for the whole time ravenous.
I stopped taking them for that very reason.
The weight gain made the mental health side worst in the end. Any positive side effects were completely negated. So whilst the sedative side at night was great, it was not worth how much more shit I felt for gaining so much weight.
I put 4 stone on...
They prescribe Mirtazapine as an appetite stimulant for very underweight people, its unlikely the hunger effect will go away while you're on it unfortunately.
I put on 3 stone in a very short period of time.
For me it was worth it to feel better mentally - I was able to leave psych hospital and then work on my health/fitness after coming off the medication.
3 stone so far for me-all in the first 6 weeks.
I don't mind the feeling hungry, but it's the physical symptoms of not having eaten that do my head in- the shakes and nausea. I spoke to the Dr about it (having misunderstood the psych when he said it's just psychological) and he suggested just having a small, very healthy snack. So munching on a stick of celery to quell the nausea etc. I've been doing that since and not gained more, but at the same time, I can't shift the weight
But, but, but- it literally saved my life, I believe. This was far from the first line of treatment for me (depression) up to and including ECT, and so it's worth it for me as I'm functional though (much) fatter
If it's the first thing you've tried for anxiety, though, might be a bit worth talking to your doctor to try something else.
I have been on this drug for 10 years, I have gone from a size 10-12 to a size 14 . I am also older now so expect a bit of middle aged spread but I dont think that is too bad over the time I have been on it. It just makes me crave biscuits and cakes but just needed a bit of willpower to not overindulge and I am sure that you will be fine.
2 stone here. I lost 10lbs in the first week of coming off them. They where a brillant treatment for me at the time and took me out of a black hole and helped me sleep, but the weight gain was too much. Same height as you squid anything over 8 and I'm just not right.
I stopped them as well , due to weight gain
Back on the Citalopram now . Weight loss occurred but now a stable weight within my BMI
"an appetite stimulant for underweight people" Wow just wow I cant actually believe my doctor prescribed me these when she knows I have issues around my weight etc
To me, these stories are horrendous (although I am glad that most of you seem to be better now)
I'm not going to take it anymore, I am going to ask to try something different
thanks all x
I've been on Mirtazapine for a few years now and it is the only drug that has helped me with my depression
The effect on me was amazing, the only drug that helped me through the darkness
Can't say I've noticed any significant weight gain though
MyBeautifulSquid I hear you
I am 5ft 2 so am terrified of weight gain as, it has to be said, I look like a weeble (people of a certain age will know what I mean) and, like yourself, its not vanity its just not wishing to look like a beachball , that would depress me more. I weigh 8stone 5 now
I also gained about 2.5 stones on mirtaz (going from probably one stone underweight to stone and half over. Was obsessed with food. Normally I am very disciplined with eating and find it easy to eat fairly moderately. Not so on mirtazipene. Craving sugar constantly! Literally having dreams about cake!
Have since read there are real chemical reasons for this, but can't remember details or how reliable the source was. But my point is that optimistically trying to control weight gain via healthy eating and moderate exercise was simply not an option for me on this drug.
In every other way, it was life saving for me, but always ended up coming off it within a year because of the weight gain and appetite.
Came off it and was back to normal within 3 months! Hope you find something
I was cross with my gp when I finally realised they where used as an appetite stimulant. He said well yes, they do make you hungry but it's down to you to control that and not eat. I went from 7.7 to almost 10 stone and believe me at my height and frame that is a lot to carry around. I put the weight on so quickly between June - august. I actually ended up with a neuro condition which had it not been picked up on by my optician would have resulted in blindness.
I've been taking it for 5 years and haven't put on any weight. I got sugar cravings at the start a lot but didn't give into them all. It's been amazing for me and helps me sleep
* Craving sugar constantly! Literally having dreams about cake!*
Hahah this is how I am atm
Last night I had a kebab and chips from the chippy cos I was too tired to cook. then ate a full bag of popcorn cos I was still hungry
Today I have tried to control it a bit, I have had a wholemeal pitta with peanut butter on, 2 milky coffees (no sugar) a couple of carrots mid morning and a handful of cashew nuts but I am JUST STARVING. Normally the peanut butter pitta and one coffee would do me till about one and then I would only need an apple or something
I was put on it, and very quickly went back to the doctor and told him I refused to take it - the last thing my low self esteem needed was to gain loads of weight. He tried me on Trazodone instead, which he says was quite similar but has a slight appetite suppressant effect. It worked well on my depression and anxiety and I stopped feeling constantly hungry. It's not just the inevitable weight gain that's an issue, it's feeling hungry all the time - that made me feel miserable.
Thanks red rose, will mention Tradozone to my gp
I have spoken to my gp surgery, she is going to call me on Monday to have a chat about it
in meantime I am not taking them again
I posted about this last year, gained a stone in 4 weeks and delayed going back to gp as thought they'd think I was being silly as it was to help my mh, but Dr was brilliant and understanding of the issue it was having on my self confidence which in turn negated the benefits to the depression. Switched to new meds (fluoxetine) which have been better for me
Please don't just stop taking them though, I had to have a controlled "switch over" between tablets
Oh god yes, I found coming off them very hard. I certainly experienced withdrawal and was very anxious. Which is probably why I dropped so much weight in the first week. I couldn't eat or sleep. Discuss with your gp first before you stop.
I gained 2 st on Mirtazapine. That just added to my problems and made me feel lower. I definitely wouldn't recommend them unless you need to gain a bit of weight I suppose. Good luck talking to the GP, I hope you get some good advice. Sometimes it's trial and error with what will work for different people.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.